Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Help with lisinopril cough
avatar
IndianaK posted:
Never in my life have I experienced anything as annoying, upsetting or debilitating as the cough I have endured for months due to lisinopril. Coughing fits would sneak up on me during the day and plague me all night long! The cough is similar to bronchitis, but accompanied by a waterfall of mucous and weepy eyes that make it impossible to go out of the house without boxes of tissues and bottles of water. It wasn't until I had a thyroidectomy that I received some relief. Worried that I would start coughing during surgery, the anesthesiologist assured me that that would not happen due to suppressant qualities of the anesthesia. While in the hospital, and then at home recuperating, I noticed that my cough had disappeared! No bone-jarring coughing, no mucous, no weepy eyes. I thought I was cured (hooray)! My jubilation was short-lived, however, when I went off my prescribed pain relievers. It wasn't until I had to continue with my medication a few days later that I realized that my cough was gone---again! My doctor had prescribed 50 mg. of Tramadol HCL for pain, but I was receiving an added benefit of cough relief! Tramadol is a non-narcotic, non-addictive pain reliever that can only be obtained by prescription. I was stunned that it totally suppressed my cough. My doctor has renewed the prescription since my surgery over a month ago. I don't know the long-range implications of taking this drug, but I plan to discuss this with my doctor on my next visit. Tramadol can be taken every 4 - 6 hours, but I only need to take it twice a day. Once in the morning and once at night, and I am good to go! Other pain relievers might have the same effect, but I can only attest to the effectiveness of this particular med. You might want to discuss this option with your doctor to see if it would be appropriate for your situation. You will need a prescription to purchase it. My heart goes out to all of you suffering from this insidious side effect of lisinopril. Who could possibly imagine a side effect lasting so long following the cessation of the drug?
Reply
 
avatar
An_251389 responded:
I started lisinopril three weeks ago and have had a nasty cough ever since. Doctor switched me to losarton and hopefully the cough will go away.


Health Insurance in Your State

Learn about plans, benefits, and costs in your state's Marketplace.

From WebMD

Helpful Tips

High Blood Pressure/Weight Loss
Lossing a significant amount of weight will help your blood pressure go down and possibly get you off of your medication. I know people who ... More
Was this Helpful?
11 of 12 found this helpful

Helpful Resources

Be the first to post a Resource!

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center